Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Dr. G; medication question
    avatar
    monkeybee posted:
    Hi Dr. G! I'm sorry to ask a side effect question after you just posted that book but i'm not even sure the term for the side effect I am questioning. Here are the medications I am taking: Lithium:1350mg, Lamictal:400 mg, Abilify: 30mg, Klonapin: 1mg, and newly Geodon: 80 mg. I am wondering if any of these medicines cause your head and neck to droop (like Haldol does)? Do you know what I am talking about?

    Thanks,
    Sarah
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear Sarah, Abilify plus Geodon is a bit redundant in that both block the same dopamine receptor, which, among other things, can cause increased muscle tone or what's known as a muscle dystonia. It's worth mentioning to your doctor who will likely examine your muscle tone (neck, arms) and presumably either alter the dosing of these or else add a medicine like Cogentin to counteract increased muscle tone if he or she thinks the combination of both antipsychotics is necessary despite their receptor redundancy. Dr G
     
    avatar
    monkeybee replied to Joseph F Goldberg, MD's response:
    Dr. G, I just got out of the hospital. They increased my lithium to just above my theraputic dose (1800 mg), removed the geodon and added saphris (10mg). I am feeling a little better. The saphris is for intrusive thoughts ( they can't do an ssri because of my bipolar). Do the saphris and ability combo make anymore sense to you? Thanks!
     
    avatar
    Joseph F Goldberg, MD replied to monkeybee's response:
    Dear monkeybee, Saphris, like Geodon, is another antipsychotic that would both be redundant with the Abilify and also pose the same dilemma of competing with the Abilify for the same dopamine receptor; they have the same target in the same brain circuit and can't both occupy the same receptor site at the same time. An optimized dose of Abilify in mania is 15-30 mg/day per the manufacturer's studies. If an optimized dose failed to produce a benefit in one of my patients I would likely stop it and move on to a more potent antipsychotic, like Zyprexa, rather than add a second drug in the same class. Only your own doctor of course can make treatment recommendations for you specifically, so my comments necessarily are just general statements, not treatment recommendations. Dr G
     
    avatar
    monkeybee replied to Joseph F Goldberg, MD's response:
    Thank you Dr G. The lithium increase was 6 or 7 days ago. Have I felt the full effects of the increase if the increase were going to work? They advised me that I wouldn't leave the hospital at 100% but I wonder if this is just becuse it takes a little time or if it is also because we need to try different meds (besides lithium because it clearly works). What do you think?
     
    avatar
    Joseph F Goldberg, MD replied to monkeybee's response:
    Dear Monkeybee,

    Generally, when the dose of lithium is changed, we measure a blood level after about 5-7 days. Depending on what your blood level is, your doctor would then be in a better position to gauge whether you're getting the fullest benefits of lithium.

    Dr. G.
     
    avatar
    monkeybee replied to Joseph F Goldberg, MD's response:
    Thanks Dr. G. They had checked my level. It was 1.1 or 1.2....very high but not too high they explained.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    NSAIDS and lithiumExpert
    Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
    Was this Helpful?
    74 of 98 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.